South Dakota, 2016Hail in South Dakota, June 14, 2016
June 14, 2016 · NWS UNR · 1 event in 1 county or zone
A supercell thunderstorm developed over north central Butte County and tracked southeastward to southeastern Butte County before weakening. The storm produced hail to baseball size and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm developed over north central Butte County and tracked southeastward to southeastern Butte County before weakening. The storm produced hail to baseball size and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 4:35 PM MST, 2 hours earlier.
Area forecast discussion, Jun 14, 4:35 PM MST, 2 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
535 PM MDT TUE JUN 14 2016
.SHORT TERM...This Evening Through Wednesday Night
Issued at 230 PM MDT Tue Jun 14 2016
The main upper low is now crossing the eastern Dakotas as it swings
northeast. Surface low is cross eastern SD with a narrow tongue of
instability across the CWA. MLCape values of around 1000-1500
J/kg...however shear is weak today. KUDX radar is showing convection
beginning across western SD into the WY Black Hills...with little
apparent organization based on the pulse type nature of these cell.
Can't rule out a storm or two becoming strong. Storms will dissipate
near sunset with dry weather expected the remainder of the night.
Shortwave upper ridge will slide across the region Wednesday.
Surface low with move into NCntrl WY with decent SE flow across wrn
SD. Temps will rise into the 80s to low 90s with the warmest spots
across SW to Cntrl SD. There is quite a bit of instability expected
across Wrn SD...however storm development isn't expected based on
the strength of the cap and lack of available forcing. Instead
mostly sunny skies are expected. Temps Wed night will be in the
upper 50s to upper 60s with mostly clear skies.
.LONG TERM...Thursday Through Tuesday
Issued at 230 PM MDT Tue Jun 14 2016
An upper level trough will deepen over southwest Canada and the
northwest CONUS for Thursday through Saturday resulting in upper
ridge building over the southwest CONUS into the Great Lakes.
Thermal ridge will build over the CWA. Around the periphery of the
ridge, southwest flow aloft will slowly inch toward the northern
Plains bringing small chances for TSRA Friday and Saturday.
Southwest flow then comes into full effect by Sunday and
transitions to westerly flow aloft as upper ridge flattens across
the southern CONUS. Result will be periodic chances for TSRA,
especially during peak heating. Temperatures will be near
guidance.
&&
.AVIATION...For the 00Z TAFS Through 00Z Wednesday Evening
Issued At 532 PM MDT Tue Jun 14 2016
Few CU wl dissipate this evening, then form again Wed aftn. Winds
wl shift to the NW early Wed as sfc trof crosses the area, then
return to the SE as sfc low dvlps over WY Wed aftn.
&&
.FIRE WEATHER...
Issued At 230 PM MDT Tue Jun 14 2016
Amplifying upper ridge for Wednesday through Friday will support
much warmer temperatures as well as increased chances for
significant mixing and very low relative humidities across the
western half of the CWA. Minimum relative humidities in the teens
look probable during peak heating for Thursday and Friday over
northeast Wyoming and southwest South Dakota.
&&
.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&
SHORT TERM...13
LONG TERM...Helgeson
AVIATION...55
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 14, 5:31 AM MST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
631 AM MDT TUE JUN 14 2016
WYZ054-055-058-151245-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON-
631 AM MDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057-
071-151245-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
631 AM MDT TUE JUN 14 2016 /731 AM CDT TUE JUN 14 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE AREA LATER THIS MORNING AND AFTERNOON. SEVERE THUNDERSTORMS
ARE NOT EXPECTED...BUT A FEW STRONG STORMS WITH SMALL HAIL AND
GUSTY WINDS ARE POSSIBLE FROM MIDDAY THROUGH MID AFTERNOON...
ESPECIALLY TO THE NORTH AND EAST OF THE BLACK HILLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 14, 2:46 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT TUE JUN 14 2016
SDZ001-142230-
HARDING SD-
346 PM MDT TUE JUN 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING COUNTY UNTIL
430 PM MDT...
AT 346 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF LADNER...OR 26 MILES NORTHWEST OF BUFFALO...MOVING
SOUTH AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAMP CROOK AND LADNER.
LAT...LON 4564 10353 4552 10400 4575 10405 4591 10404
4595 10387 4595 10383
TIME...MOT...LOC 2146Z 339DEG 16KT 4586 10393
CALDERONLocal storm report, Jun 14, 4:36 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 12 WSW LADNER 45.78N 103.96W
06/14/2016 E1.75 INCH HARDING SD PUBLIC
HAILED FOR 20-30 MINUTES. MOSTLY DIME-QUARTER SIZE WITH
A FEW AS LARGE AS GOLF BALLS. 50-55 MPH WINDS GUSTS.
&&
AWARDLocal storm report, Jun 14, 4:38 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
538 PM MDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 12 WSW LADNER 45.78N 103.96W
06/14/2016 E55 MPH HARDING SD PUBLIC
GOLF BALL SIZE HAIL.
&&
AWARDLocal storm report, Jun 14, 4:42 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN 12 WSW LADNER 45.78N 103.96W
06/14/2016 M0.70 INCH HARDING SD PUBLIC
&&
AWARDSpecial weather statement, Jun 14, 5:08 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
608 PM MDT TUE JUN 14 2016
SDZ001-012-150100-
BUTTE SD-HARDING SD-
608 PM MDT TUE JUN 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE AND
SOUTHWESTERN HARDING COUNTIES UNTIL 700 PM MDT...
AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF REDIG...OR 31 MILES NORTH OF BELLE
FOURCHE...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK.
LAT...LON 4515 10388 4526 10370 4501 10315 4483 10352
TIME...MOT...LOC 0007Z 318DEG 24KT 4512 10375
AWARD
Hail, Butte
- When
- June 14, 6:35 PM MST to 6:40 PM MST
- Where
- Butte County, 7 mi S of Castle Rock
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.869, -103.425
Some hail stones from ping-pong ball to baseball size fell with the storm. Gusts to 40 mph also accompanied the hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 14 to 16, 20161 death · 30 injured · 3 events
- Heat in Texas, June 14 to 16, 20162 deaths · 8 injured · 4 events
- Heat in Arkansas, June 14 to 17, 20161 death · 1 event
- Wildfire in New Mexico, June 14 to 24, 2016$10 million · 1 event
- Heat in Illinois, June 14, 201610 injured · 1 event
- Flash Flooding and Flood in Iowa, June 14 to 15, 2016$205,000 · 65 kt wind · 18 events
- Tornadoes and Flash Flooding in Minnesota, June 14, 2016$107,000 · EF0 · 21 events
- Hail and Damaging Winds in Georgia, June 14 to 16, 2016$130,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2016$27,000 · 1.75 in hail · 21 events
- Tornado and Flash Flood in Iowa, June 14, 2016$26,000 · EF0 · 13 events
- Heat in Alabama, June 14, 20163 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 14 to 15, 201652 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639633.